Kansas, 2026

Tornadoes and Hail in Kansas, March 5 to 6, 2026

March 5 to 6, 2026 · NWS ICT · 9 events in 6 counties and zones

During the late evening of Thursday March 5th, a supercell thunderstorm tracked out of northern Oklahoma and into southern Kansas. As the storm crossed into Kansas, the rotation strengthened and eventually produced a couple of tornadoes over western Sumner County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

During the late evening of Thursday March 5th, a supercell thunderstorm tracked out of northern Oklahoma and into southern Kansas. As the storm crossed into Kansas, the rotation strengthened and eventually produced a couple of tornadoes over western Sumner County. One tornado damaged a few farm outbuildings, multiple trees and overturned a pumpjack. It was rated an EF-2. The other tornado damaged farm outbuildings and utility poles. Thankfully there were no injuries or fatalities. The storm produced damaging straightline winds as well.

Additional storms developed across central Kansas with up to nickel to quarter sized hail reported. There were storms with winds around 60 mph as well including one that damaged a cedar tree.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 5, 5:49 PM CST, 3 hours 28 minutes earlier. Its key messages:

  • Strong to severe storms possible late this evening into early Friday morning. Ping pong ball size hail and wind gusts around 55-65 mph are the main concerns.
  • Another round of strong to severe storms may develop across the area late Friday afternoon and last into Friday night. Large hail, damaging wind gusts, and perhaps a couple of tornadoes are possible.
  • A break in the activity is forecast for this weekend, but storm chances look to return on Tuesday.
Area forecast discussion, Mar 5, 5:49 PM CST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
549 PM CST Thu Mar 5 2026

.KEY MESSAGES...

- Strong to severe storms possible late this evening into early
Friday morning. Ping pong ball size hail and wind gusts around 55-65
mph are the main concerns.

- Another round of strong to severe storms may develop across the
area late Friday afternoon and last into Friday night. Large hail,
damaging wind gusts, and perhaps a couple of tornadoes are possible.

- A break in the activity is forecast for this weekend, but storm
chances look to return on Tuesday.

&&

.DISCUSSION...
Issued at 244 PM CST Thu Mar 5 2026

Currently, a short wave mid/upper level ridge is situated over the
area with strong low/mid level moisture advection. Low clouds and
patchy fog continue to impact much of the forecast area early this
afternoon. A trough to the west will continue to deepen and approach
our area. As we move into the early evening hours tonight, the LLJ
will strengthen after 00Z. This feature, along with broader scale
lift, will be more than enough to kick off some storms to our south
and west. This activity will progress northeastward through the
evening hours, reaching our doorstep between 03-06Z. Favorable
instability between 1500-2000 J/kg and shear values around 40 knots
will support a few severe storms across south-central and into
eastern Kansas. Storm mode will be multi-cell or linear with
damaging straight line winds and large hail being the primary
threats. This activity looks to weaken beyond 09Z with only a few
lingering showers across eastern Kansas by 12Z.

Moving into Friday, a thick stratus layer will continue to plague
the region through much of the day as southerly flow and low level
moisture transport persist. Despite this, strong WAA will aide in
temperatures warming into the upper 60s to lower 70s. Additional
storm chances will increase across the area for Friday afternoon and
Friday evening as the trough begins to pass over the Central Plains.
This feature will drive a cold front into the area by the evening
hours. Previous concerns about storms firing along the dryline have
lessened as it appears the cold frontal boundary will overtake the
dryline before it reaches central Kansas. As such, storm mode will
likely be linear as the front interacts with the warm moist
environment across south-central and southeast Kansas and drives
convective initiation. The main hazard concern with this activity
will be damaging straight line winds with large hail and a few
tornadoes remaining a possibility through initial development of
storms. The frontal boundary, and consequently the storm threat,
will push off to the east between 06-09Z.

For the weekend into early next week, zonal flow will take over and
a more stable pattern is expected. Temperatures on Saturday will
cool off behind the front to near normal, with temperatures
rebounding on Sunday and Monday into the middle to upper 70s. By
Tuesday, strong moisture advection will return with continued well
above normal temperatures. A couple of frontal boundaries look to
dive across the region on Tuesday into Wednesday, leading to a
prolonged time frame for possible shower and thunderstorm
development. Given the time of year and the state of the
environment, another chance for severe weather looks possible
with this activity. There's still plenty of time to iron out the
details of this next event.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 540 PM CST Thu Mar 5 2026

Multiple aviation hazards over the coming TAF period with low
CIGS/VSBY and a TSRA potential. Widespread drizzle and fog are
ongoing across portions of central and south-central KS. The
reduced VSBY related to the FG will continue through 06Z or so
with improving VSBY thereafter. Low CIGS are expected through
most of the upcoming period. LLWS concerns increase after 03Z as
a 45-55 kt LLJ develops across the area. LLWS will subside by
mid-morning Friday. Finally, scattered thunderstorms are
expected to move across portions of south-central and southeast
KS late this evening and overnight. ICT and CNU stand the
greatest potential for TSRA and have opted for TEMPO mentions
there. Confidence decreases with northward extent and opted for
PROB30 mentions at the remaining sites. A strong cold front will
move through the area near the end of the TAF period, shifting
winds from the northwest and introducing additional TSRA
chances.

&&

.FIRE WEATHER...
Issued at 140 PM CST Wed Mar 4 2026

Warm and breezy conditions this afternoon will result in very
high grassland fire danger across central KS, then again on
Friday afternoon across the forecast area. However, rainfall is
expected to largely preclude fire weather concerns.

Very high grassland fire danger may return to the area on Monday and
Tuesday of next week.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...AMD
AVIATION...BRF
FIRE WEATHER...JC
Hazardous weather outlook, Mar 5, 4:51 PM CST, 4 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
451 PM CST Thu Mar 5 2026

KSZ032-033-047>053-067>072-082-083-091>096-098>100-062300-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
451 PM CST Thu Mar 5 2026

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Areas of fog, dense at times, will continue through at least
midnight across portions of central and south central Kansas.

Strong to severe storms are possible late this evening and tonight.
The primary threat will be hail up to the size of ping pong balls
and 60 mph wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

As we move into Friday afternoon and Friday evening, additional
strong to severe storms are forecast to develop. The main concerns
will be large hail, damaging winds, localized flooding, and perhaps
a couple tornadoes.

Additional storm chances are forecast for Tuesday into Wednesday;
strong to severe storms may be possible with this activity.

Very high grassland fire danger is forecast during the afternoon
hours on Friday, as well as for Monday-Wednesday. However, rainfall
and more moisture should dampen more widespread fire weather
potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The radar

The Wichita radar (KICT), 59 km away, was scanning. The volume nearest the first event began at 03:17 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail, 2 tornado. Local standard time, as filed.

Hail, Kingman

When
March 5, 9:17 PM CST to 9:18 PM CST
Where
Kingman County, 0.88 mi SE of Kingman Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.660, -98.110

Hail, Reno

When
March 5, 9:44 PM CST to 9:45 PM CST
Where
Reno County, 4.08 mi NNE of Yoder
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.980, -97.830

Hail, Saline

When
March 5, 10:34 PM CST to 10:35 PM CST
Where
Saline County, 2.99 mi SW of Glendale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.870, -97.910

Mostly nickel sized hail with a few quarter sized pieces fell.

Thunderstorm Wind, Sumner

When
March 5, 11:10 PM CST to 11:12 PM CST
Where
Sumner County, 1.85 mi SE of Mayfield
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
37.249, -97.530

Garage with open door was lifted and pushed to the north. There is debris all in that direction. A few metal bins were dented as well. An unanchored swing was moved to the north northeast.

Thunderstorm Wind, Sumner

When
March 5, 11:30 PM CST to 11:32 PM CST
Where
Sumner County, 7.25 mi W of Caldwell
Measured
83 kt (96 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
37.039, -97.731

The upper floor and roof of barn were pushed to the north and northeast. Part of the roof fell onto the newly built covered area to the north of structure.

Thunderstorm Wind, Butler

When
March 5, 11:33 PM CST to 11:34 PM CST
Where
Butler County, 1.09 mi E of El Dorado
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.820, -96.850

A report of a large eastern red cedar tree was snapped at six feet above the ground. The time is estimated from radar data.

Tornado, Sumner

When
March 5, 11:34 PM CST to 11:37 PM CST
Where
Sumner County, 9.95 mi WNW of Caldwell to 9.43 mi WNW of Caldwell
Rating
EF2
Path length
1 mi
Path width
120 yd
Reported by
NWS Storm Survey
Coordinates
37.066, -97.775

A storm survey found a tornado led to damage occurring to the top of a tank battery, an overturned pumpjack, a few snapped power poles and cedar trees. There were additional to damage to multiple outbuildings.

Tornado, Sumner

When
March 5, 11:48 PM CST to 11:52 PM CST
Where
Sumner County, 7.56 mi SSW of Milan to 6.21 mi SW of Milan
Rating
EF1
Path length
1.77 mi
Path width
60 yd
Reported by
NWS Storm Survey
Coordinates
37.153, -97.743

An occluded tornado produced damage to a couple of outbuildings, and it moved several round hay bales. They were strewn on either side of the road. A couple small headstones in the cemetery were knocked over.

Thunderstorm Wind, Sedgwick

When
March 6, 12:37 AM CST to 12:38 AM CST
Where
Sedgwick County, 2.14 mi NNW of Peck
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.510, -97.380

A personal weather station had a measured gust to 58 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2026Every state in 2026This day in weather historyThe tornado archive for Kansas, 2026Warnings in Kansas, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1324940, 1324941, 1324944, 1329451, 1325495, 1324952, 1325425, 1323221, 1324953.